Iowa, 2004

High Wind in Iowa, March 7, 2004

March 7, 2004 · NWS DMX · 11 events in 11 counties and zones

Strong low pressure dropped southeast across northern Wisconsin into northern Lower Michigan during the day on the 7th. As is typical of an "Alberta Clipper" type system, very strong winds swept down the southwest side of the low pressure circulation.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong low pressure dropped southeast across northern Wisconsin into northern Lower Michigan during the day on the 7th. As is typical of an "Alberta Clipper" type system, very strong winds swept down the southwest side of the low pressure circulation. Although all of Iowa reported winds of 25 to 35 MPH with gusts to around 50 MPH, a narrow ribbon of high winds buffeted north central and northeast Iowa. The winds were centered from near Fairmount, Minnesota through Mason city into Waterloo. Winds were sustained just above 40 MPH in this band with wind gusts as high as 56 MPH. The winds lasted a couple hours in any one location with the enter event taking several hours to cross the state. Spotty damage was reported, but since spring foliage was not yet out the damage was limited.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 7, 2:20 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 7, 2:20 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
220 AM CST SUN MAR 7 2004

MAIN CONCERN WILL BE WINDS AS PROLFIERS SHOWS 50+ KNOTS JUST OFF THE
SURFACE AND DAY FOR GOOD MIXING IAW FORECAST SOUNDINGS.  WITH PLENTY
OF MIXING AND CAA NOT THAT COLD HAVE UPPERED TEMPS TDA AS OVRNGT
LOWS NOT FALLING OFF MUCH.  GRADIENT SHULD BE RELEXAED BY4 OR 5 PM
HWVR HISTORY IS WINDS REMAIN UP INTOERY EVENING.  QUICK RETUNR TO
WAA ON MONDAY.  MODELS HAVE PICKED UP THIS TREND AND GUIDANCE MUCH
WARMER THAN YESTERDAY ATTM. PATTERN SET UP WITH SERIIES OF S/W AND
SFC FNTTS MOVING THROUGH THE AREA FIRST HALF OF THE WEEK.  HAVE
EXPANDED AREA AND UPPED POPS FOR LT TUE NGT AND WED AS SYSTEM
LOOKING STG THAN PREVIOUS RUN AND AT LEAST AS STRONG WITH DYNAMICAL
FIELDS AS LAST NIGHTS SYSTEM.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 9 AM TO 6 PM
ENTIRE CWA

&&

FORSTER
Hazardous weather outlook, Mar 7, 5:05 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CST SUN MAR 7 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-081200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
505 AM CST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT.

STRONG AND GUSTY NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO
50 MPH WILL PERSIST MUCH OF THE DAY WITH IMPROVEMENT LATE IN THE
DAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Black Hawk

When
March 7, 6:30 AM CST to 11:30 AM CST
Where
Black Hawk forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

High Wind, Bremer

When
March 7, 6:30 AM CST to 11:30 AM CST
Where
Bremer forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

High Wind, Butler

When
March 7, 6:30 AM CST to 11:30 AM CST
Where
Butler forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
March 7, 6:30 AM CST to 11:30 AM CST
Where
Cerro Gordo forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Franklin

When
March 7, 6:30 AM CST to 11:30 AM CST
Where
Franklin forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Grundy

When
March 7, 6:30 AM CST to 11:30 AM CST
Where
Grundy forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

High Wind, Hancock

When
March 7, 6:30 AM CST to 11:30 AM CST
Where
Hancock forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
March 7, 6:30 AM CST to 11:30 AM CST
Where
Kossuth forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
March 7, 6:30 AM CST to 11:30 AM CST
Where
Winnebago forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Worth

When
March 7, 6:30 AM CST to 11:30 AM CST
Where
Worth forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

High Wind, Tama

When
March 7, 6:30 AM CST to 11:30 AM CST
Where
Tama forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387496, 5387497, 5387498, 5387499, 5387500, 5387501, 5387502, 5387503, 5387504, 5387505, 5387506.